Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 149, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2020, 2:15 PM EDT for Chesterfield County, South Carolina. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2020, 2:15 PM EDT (18:15 UTC)
- Expired
- Aug 6, 2020, 2:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 139 km from the middle of the area, began a volume at 18:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 2:21 PM EDT | HAIL 1 | 1 Ese Cheraw, SC | SPOTTER REPORTED HAIL FELL ACROSS THE TOWN OF CHERAW WITH A FEW HAILSTONES THE SIZE OF QUARTERS, ALTHOUGH MOST WERE NICKEL TO PENNY SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted.
977
WUUS52 KCAE 061815
SVRCAE
SCC025-061845-
/O.NEW.KCAE.SV.W.0149.200806T1815Z-200806T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
215 PM EDT Thu Aug 6 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Northeastern Chesterfield County in central South Carolina...
* Until 245 PM EDT.
* At 215 PM EDT, a severe thunderstorm was located near Cheraw State
Park, or near Cheraw, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3460 7981 3456 7982 3452 8000 3468 8007
3476 7991 3474 7989 3468 7986 3466 7983
3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1815Z 244DEG 20KT 3466 7985
HAIL...1.00IN
WIND...60MPH
$$
fwa2 follow-up statements
637
WWUS52 KCAE 061830
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
230 PM EDT Thu Aug 6 2020
SCC025-061845-
/O.CON.KCAE.SV.W.0149.000000T0000Z-200806T1845Z/
Chesterfield SC-
230 PM EDT Thu Aug 6 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR NORTHEASTERN CHESTERFIELD COUNTY...
At 230 PM EDT, a severe thunderstorm was located over Chavistown, or
near Bennettsville, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways or
walk through high water.
&&
LAT...LON 3460 7981 3456 7982 3452 8000 3468 8007
3476 7991 3474 7989 3468 7986 3466 7983
3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1830Z 244DEG 20KT 3470 7976
HAIL...1.00IN
WIND...60MPH
$$
fwa799
WWUS52 KCAE 061845
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
245 PM EDT Thu Aug 6 2020
SCC025-061855-
/O.EXP.KCAE.SV.W.0149.000000T0000Z-200806T1845Z/
Chesterfield SC-
245 PM EDT Thu Aug 6 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHESTERFIELD
COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Columbia.
LAT...LON 3460 7981 3456 7982 3452 8000 3468 8007
3476 7991 3474 7989 3468 7986 3466 7983
3465 7980 3464 7980 3461 7978
TIME...MOT...LOC 1845Z 244DEG 20KT 3474 7967
$$
fwaWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 9:58 AM EDT, 4 hours 17 minutes earlier.
Area forecast discussion, Aug 6, 9:58 AM EDT, 4 hours 17 minutes before
Area Forecast Discussion National Weather Service Columbia SC 958 AM EDT Thu Aug 6 2020 .SYNOPSIS... Increasing moisture along with an upper level trough will result in scattered showers and thunderstorms mainly during the afternoon and evening. Some drying over the weekend but temperatures will be above normal into next week. && .NEAR TERM /THROUGH TONIGHT/... Morning Update: Adjusted the grids to account for ongoing convection in the CSRA west of Augusta and for slow moving convection over the eastern Midlands. SPC has expanded the Maringal Risk for severe thunderstorms to now include the whole forecast area. Nearly all of the area also remains in a Marginal Risk in the Excessive Rainfall Outlook. Previous Discussion: The axis of an upper level trough will be west of the forecast area (FA) today, extending into the TN River Valley. At the surface, a weak inverted trough will be over the Carolina Piedmont. Surface convergence and moisture advection along and east of the trough will fuel afternoon convection. Surface based CAPE values from the CAMs, in particular the HRRR, may be overdone during the afternoon. The 00Z HRRR indicates a dewpoint depression of only around 10 degrees at 18Z which is in stark contrast to the 00Z GFS which has values near 30 degrees. We favored the ECMWF which is in between the two and suggests moderate potential instability from 1500 to 2500 J/kg of sbCAPE. The models are consistent with unseasonably high deep layer (0-6km) shear values of 20 to 30 kts, which would favor multicell structures, particularly to the north where the shear will be highest. The main threats from afternoon convection will be localized heavy rain and strong downburst winds. Given the moderate shear values, the potential for organized convection and severe weather may be higher than our typical summertime thunderstorms, especially if the CAMs are correct in suggesting strong instability. The chance for thunderstorms will continue into the evening and potentially overnight as a shortwave draws near the region. Although models indicate that the shortwave will lift north of the FA. High temperatures will be in the low to mid 90s today with lows overnight in the low to mid 70s. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... Friday and Friday night...Upper trough from the Great Lakes through the Tennessee Valley into Georgia moving east through the day. Weak front/boundary appears nearly stationary across the South Carolina Piedmont or Midlands to provide weak surface convergence. Moisture flux appears deepest to the east closer to the coast as tropical moisture spreads northeast around Bermuda high. Moderate instability expected with strongest instability across the eastern Midlands and Pee Dee. A more defined short wave trough may move through the area during peak heating with strongest lift to the north. Convection may focus near the stalled surface boundary but sea breeze may also be active. A few showers and thunderstorms possible in the morning but guidance pops suggest a focus of scattered showers and thunderstorms in the afternoon as short wave approaches and lingering into the overnight to the east. Model blends suggest temps at or above normal in the low to mid 90s and lows in the low to mid 70s. Pulse severe thunderstorms or a few multicells possible with damaging winds main threat. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Seasonable conditions or above normal temps are expected through the long term period as Bermuda high pressure develops. some drying noted over the weekend and boundary/front moves to the coast so showers and thunderstorms may be limited especially Saturday. Continued weak troughing at the surface expected near the area, with the moist southerly flow supporting scattered mainly diurnal convection each day. Moisture may increase late in the period. Near to just slightly above normal temperatures are expected through the period. && .AVIATION /14Z THURSDAY THROUGH MONDAY/... Stratus IFR/MVFR ceilings and patchy fog developed across portions of the area impacting all TAF sites, and are expected to last through mid-to-late morning. Significant rainfall that occurred yesterday at AGS and DNL have added increased moisture along the Savannah River basin so have tempo'd lower conditions there. Thunderstorms will develop this afternoon in a warm, moist airmass. Convective coverage is expected to be high enough to warrant mention in the TAFs. Periodic restrictions from thunderstorms, including gusty winds, will be possible at all TAF sites through the evening. Although activity should diminish overnight, we cannot rule out a few lingering thunderstorms through the remainder of the TAF period. Expect light S or SE surface winds for much of the forecast period. EXTENDED AVIATION OUTLOOK...Restrictions possible each day in mainly diurnally driven convection as well as late night/early morning fog/stratus. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Aug 6, 3:56 AM EDT, 10 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 356 AM EDT Thu Aug 6 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 070800- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 356 AM EDT Thu Aug 6 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening especially across the north Midlands and Pee Dee. Damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Marginal risk of severe thunderstorms Friday afternoon and evening. Damaging winds are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 6, 1:43 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Columbia SC
143 PM EDT Thu Aug 6 2020
GAZ077-SCZ035-061815-
Burke GA-Barnwell SC-
143 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of east central Burke
and southwestern Barnwell Counties Until 215 PM EDT....
At 142 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 7 miles west of Millett, or 7 miles southeast of
Plant Vogtle, moving east at 20 mph.
HAZARD...gusty winds 40 to 50 mph and pea sized hail.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Frequent cloud to ground lightning is also expected with this
thunderstorm.
Some locations in the path of this storm include...
Snelling and Girard.
LAT...LON 3295 8170 3312 8178 3331 8149 3312 8141
3316 8154 3310 8162 3305 8157 3306 8156
3304 8156 3305 8154 3304 8154
TIME...MOT...LOC 1742Z 250DEG 15KT 3306 8167
fwaSpecial weather statement, Aug 6, 2:03 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Columbia SC
203 PM EDT Thu Aug 6 2020
SCZ016-061845-
Chesterfield SC-
203 PM EDT Thu Aug 6 2020
...Strong Thunderstorms Will Impact Portions of northeastern
Chesterfield County Until 245 PM EDT....
At 203 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Cheraw State Park, or over Cheraw, moving
northeast at 20 mph.
HAZARD...strong winds 45 to 55 mph, up to penny sized hail and
localized minor flooding.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crop is possible. Damage to windshields is
unlikely. Localized, minor flooding of low lying and poor
drainage areas is also possible.
Some locations in the path of this storm include...
Cheraw, Cheraw Municipal Airport, Cheraw State Park, Northeastern
Technical College and Cheraw Fish Hatchery.
Heavy rainfall is occurring with this storm, and may cause localized
flooding. Do not drive your vehicle through flooded roadways.
LAT...LON 3460 7981 3456 7982 3452 8000 3469 8007
3475 7990 3468 7986 3466 7983 3465 7980
3464 7980 3461 7978
TIME...MOT...LOC 1803Z 245DEG 17KT 3466 7991
fwaThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 10:50 AM EDT | Areal Flood Advisory | CAE | Clarendon | 115 min |
| Aug 6, 1:43 PM EDT | Special Weather Statement | CAE | Barnwell | 32 min |
| Aug 6, 2:03 PM EDT | Special Weather Statement | CAE | Chesterfield | 42 min |
| Aug 6, 3:03 PM EDT | Special Weather Statement | CAE | Kershaw, Lancaster | 27 min |
| Aug 6, 3:22 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster | 38 min |
| Aug 6, 3:48 PM EDT | Special Weather Statement | CAE | Bamberg | 42 min |
| Aug 6, 4:49 PM EDT | Special Weather Statement | CAE | Lee | 26 min |
| Aug 6, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 36 min |
| Aug 6, 6:05 PM EDT | Areal Flood Advisory | CAE | Lexington, Richland | 115 min |
| Aug 6, 6:22 PM EDT | Special Weather Statement | CAE | McCormick | 23 min |
| Aug 6, 6:56 PM EDT | Special Weather Statement | CAE | Fairfield | 34 min |
| Aug 6, 6:58 PM EDT | Flash Flood Warning | CAE | Lexington, Richland | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.